Kentucky, 2025

Hail in Kentucky, May 16, 2025

May 16, 2025 · NWS PAH · 3 events in 3 counties and zones

Cells streamed northeastward through Western Kentucky during the early AM hours of the 16th as a stationary front resided near the Ohio River. A few of these storms produced hail in northwest Kentucky, with the largest hail estimated at golf ball size in Webster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Cells streamed northeastward through Western Kentucky during the early AM hours of the 16th as a stationary front resided near the Ohio River. A few of these storms produced hail in northwest Kentucky, with the largest hail estimated at golf ball size in Webster County. MLCAPE was around 2000J/kg (-10C to -30C CAPE was 800-900J/kg), while effective shear was over 60kts. The significant hail parameter was 1.5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 12:03 AM CST, 2 hours earlier. Its key messages:

  • Some risk for hail and locally damaging winds with thunderstorms over SEMO and West KY this morning.
  • A significant/dangerous severe weather outbreak is expected Friday afternoon into Friday evening. Strong/intense, and potentially long tracked tornadoes are possible and widespread and potentially significant damaging wind is also possible.
  • More unsettled weather returns Sunday night through Wednesday with more severe weather potential, especially on Tuesday.
Area forecast discussion, May 16, 12:03 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Paducah KY
103 AM CDT Fri May 16 2025

.KEY MESSAGES...

- Some risk for hail and locally damaging winds with
  thunderstorms over SEMO and West KY this morning.

- A significant/dangerous severe weather outbreak is expected
  Friday afternoon into Friday evening. Strong/intense, and
  potentially long tracked tornadoes are possible and widespread
  and potentially significant damaging wind is also possible.

- More unsettled weather returns Sunday night through Wednesday
  with more severe weather potential, especially on Tuesday.

&&

.DISCUSSION...
Issued at 103 AM CDT Fri May 16 2025

Right now a large and strong upper level low is swirling over
the northern Plains with a broad 120 kt upper jet maxima
southeast of it from WI down to AR. This jet has a very slight
diffluent curvature in its exit region. Another shortwave is
evident on water vapor over southeastern Colorado. Linear
extrapolation and model guidance puts that trough in range of
influencing our weather by about 20-21z (3-4 pm CT). Our
thermodynamic situation based on observed and model
(RAP/NAM/HRRR/GFS) soundings is that we remain capped with a dry
and warm layer around 850mb, although steady weak ascent through
the evening has likely eroded this cap somewhat. As well as this
afternoon/evening's 'virga bomb' showers that caused cooling
and evaporation in that layer and led to 40-50 mph wind gusts. A
sharp dryline/front is set up over roughly our northwestern CWA
counties or just northwest of there with dewpoints in the high
40s to 50s to the west and upper 60s to 70s to the southeast. A
few showers are developing in AR/MO along this front and the
steady ascent through the overnight will likely partially aid in
getting this activity going through the next few hours.
Elevated parcels above the residual cap would have about
1200-1500 J/kg of CAPE to work with and given the shear and
antecedent conditions this could pose a hail risk.

Then the really hard part. That shortwave over Colorado looks to
spark a spike in the lower level wind fields that advects
warmer air and richer moisture (70+ degree dewpoints) into the
area. This turns our SW to NE dryline into more of an E to W
warm front and sends it north into the area as the main parent
trough also approaches from the northwest from 21-00z. This
increases our 850mb flow to about 45-55 kts from the southwest
with westerly flow at 250mb increasing to around 140 kt as the
upper height gradient maximizes as the two shortwaves
combine/approach. Forcing for ascent seems to maximize across
portions of northern SEMO and southern Illinois and into
southwest Indiana, where the higher resolution models seem to be
suggesting at least a whiff of a surface low that serves as a
sort of triple point between the advancing warm front and
approaching cold front. I'm wary this will serve as a volatile
region for severe with MLCAPEs progged around 3000 J/kg and
0-1km SRH values around 300 m2/s2 with STP values 4-8 in most
guidance progs. CAMs mostly initiate initially discrete
supercells in northern SEMO tracking eastward upscaling fairly
quickly into an MCS/QLCS system. Further southeast CAMs tend to
support more discrete supercellular activity longer. SPC
HREF/GEFS probs like the SRN IL/SWIN corridor for the highest
overall potential. Somewhere just south or along whatever
theta-e gradient exists probably will end up with the highest
tornado/significant damaging wind potential and guidance has
been consistent in showing that for this area. The HRRR and
other CAMs also tend to want to fire up discrete open warm
sector supercells over western Kentucky by late afternoon where
residual capping may hold on a little longer before larger
ascent arrives. It appears to me to be impossible to judge the
likelihood of this until we see some cu fields set up later in
the morning - possibly from residual boundaries from the
developing convection to our west. Limiting factors overall may
be a bit of storm-scale interference as multiple cells fire in
very rich low level moisture but that would probably accelerate
the development into a potentially significant line of storms.

Summarizing, this appears to be an exceptionally volatile
environment and discrete supercells that form would pose a
risk for strong/intense tornadoes anywhere/anytime they develop
this afternoon. Those cells could and probably will then develop
into an intense line of storms that would be entirely capable of
70-80 mph wind gusts across a broad area, as well as brief, but
potentially significant, tornadoes through early evening as the
storms move west to east across the area.

Another significant storm system is forecast on Tuesday as a
sharp upper low phases with the polar and subtropical jet just
northwest of our region and spins up a fairly strong surface low
just north of the area. There are fairly significant differences
between GFS/ECMWF in how that is handled exactly and we will
just have to focus our attention to that after this current
event wraps up.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1109 PM CDT Thu May 15 2025

Convection is expected to develop overnight, with KCGI/KPAH/KOWB
the most likely terminals to be impacted. This activity may
linger into Friday morning across west Kentucky before moving
out by 14-15z. A lull is expected late morning into early
afternoon before additional development in the form of severe
storms develops mid-late afternoon and continues into the
evening tomorrow. Included PROB30's for the most likely timing
of heaviest convection at any one terminals. Will see reductions
in cigs/vsbys associated with storms, along with the possibility
of very large hail, 70 mph wind gusts, and strong tornadoes.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...JGG
AVIATION...SP
Hazardous weather outlook, May 16, 1:33 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
233 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170745-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
233 AM CDT Fri May 16 2025 /333 AM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this morning with
large hail the main threat.

A significant and dangerous severe weather outbreak is then
anticipated this afternoon and this evening. Supercells are
expected to form into an intense line of storms late in the
afternoon and early this evening moving east to northeast.

Strong tornadoes, widespread and locally intense damaging winds
and very large hail will be possible.

The entire region needs to closely monitor for watches and
warnings and be prepared to take action today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms are anticipated Sunday night through Wednesday. Severe
storms are possible again Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather according to
standard operating procedures.

JGG

In the hours before

Special weather statement, May 16, 12:26 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
126 AM CDT Fri May 16 2025

ILZ085>094-INZ085>088-KYZ001>022-MOZ086-087-100-107>112-114-
160900-
Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Posey-Vanderburgh-Warrick-Spencer-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Poseyville, Evansville, Boonville, Rockport, Hickman,
Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland,
Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield,
Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
126 AM CDT Fri May 16 2025

...Strong Thunderstorms Possible Early This Morning...

At 125 am radar indicates a few showers developing acros parts of
southeast Missouri and southern Illinois. These storms have been
slow to develop but may eventually become capable of lighting and
eventually the strongest storms may become capable of large hail
by 3 to 4 am across the area. Stay tuned for later updates and
possible severe weather warnings.

JGG

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Daviess

When
May 16, 2:03 AM CST
Where
Daviess County, 0.96 mi SE of Stanley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.810, -87.238

Penny size hail was measured near Stanley.

Hail, Union

When
May 16, 2:16 AM CST
Where
Union County, 0.56 mi ENE of Sullivan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.503, -87.940

Quarter size hail was estimated near Sullivan.

Hail, Webster

When
May 16, 3:14 AM CST
Where
Webster County, 1.66 mi SSE of Clay
Measured
1.75 in hail
Reported by
Public
Coordinates
37.457, -87.821

Hail estimated to golf ball size was observed south of Clay with a photo relayed through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271474, 1271475, 1271476.